Flood, Alexander
- When
- May 7, 8:00 AM CST to May 29, 4:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in response to repeated very heavy thunderstorms. The flooding was more significant downriver from the confluence of the Tennessee and Cumberland Rivers.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in response to repeated very heavy thunderstorms. The flooding was more significant downriver from the confluence of the Tennessee and Cumberland Rivers. Flood crests were generally 7 to 10 feet above flood stage. The flooding had a major impact on farming operations in the flood plain, causing some farmers to lose planted crops. Flooding of riverside parks and recreational facilities occurred. A few side roads near the river were flooded. At Shawneetown, where flood stage is 33 feet, the crest of 40 feet was on May 17. At Brookport Lock, across from Paducah, the crest of 46.5 feet was on May 14. Flood stage at Brookport is 37 feet. At Grand Chain, where flood stage is 42 feet, the crest of 52 feet was on May 14. The river crested at 50.6 feet at Cairo, well above the 40-foot flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 12:38 AM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 138 AM CDT WED MAY 7 2003 MAIN FORECAST CONCERN IS FLOODING POTENTIAL IN THE SOUTHEAST THIS MORNING. AT 06Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERS OVER CENTRAL MO AND CENTRAL TEXAS WITH AN ASSOCIATED STATIONARY FRONT BETWEEN THE TWO. ALSO A WARM FRONT EXTENDED EAST INTO CENTRAL INDIANA FROM THE MISSOURI LOW. THE EASTERN PART OF THE CWA HAD SOME LEFT OVER SCATTERED -SHRA/TSRA IN THE WAKE OF THE EARLIER LINE OF SEVERE STORMS/TORS. ADDITIONAL SHRA/TSRA ARE PROGRESSING TOWARDS WESTERN KENTUCKY FROM THE SOUTHWEST OUT OF NORTHEAST ARKANSAS. MESO-ETA LOOKS TO BE DOING A GOOD JOB ON THE TIMING OF THE EXITING PRECIP AND THE PROBABLE ARRIVAL OF ADDITIONAL CONVECTION IN THE SOUTHEAST BY SUNRISE. AND AS SUCH WILL FOLLOW ITS GUIDANCE THROUGH 60 HOURS. INTO EARLY WEDNESDAY MORNING...THE CURRENT SHORTWAVE TROUGH PASSING THROUGH THE AREA SHOULD CONTINUE THE CHANCE OF -SHRA/TSRA INTO THE FORENOON HOURS ACROSS THE SOUTHEAST. WEDNESDAY INTO WEDNESDAY NIGHT THE UPPER JET AND ASSOCIATED SURFACE FRONT SLOWLY MAKES ITS WAY EAST. OUR AREA SHOULD STAY IN A REGION OF GOOD LOW LEVEL MOISTURE AND GOOD WIND SHEAR. THE NEXT UPPER SYSTEM IS PROGGED TO MOVE INTO THE WESTERN PARTS OF THE AREA LATE WEDNESDAY NIGHT. DURING THE DAY THURSDAY LOOKS TO BE THE NEXT GOOD POTENTIAL FOR WIDESPREAD CONVECTION...AND THEN AGAIN LATE THURSDAY NIGHT INTO FRIDAY MORNING. KPAH 88D THP SHOWS A NARROW SWATH OF 1.5 TO 3.0 TOTALS FROM CALLOWAY TO MUHLENBERG COUNTY KY. GRANTED THERE IS PROBABLY SOME HAIL CONTAMINATION IN THIS ESTIMATE...BUT AS THE CONVECTIVE LINE REACHED THIS AREA THERE WAS A NOTICEABLE DECREASE IN EASTWARD MOVEMENT...SO HEAVIER RAINFALL IN ITSELF SEEMS REASONABLE. CONCERNED THAT CURRENT CONVECTION IN NORTHEAST ARKANSAS/NORTHWEST TENNESSEE WILL PROGRESS INTO THIS AREA OF CONCERN AROUND SUNRISE. THIS MATCHES WELL WITH THE MESO-ETA/S PROGRESSION OF A WEAK VORTMAX ACROSS KY AT THAT TIME. AS SUCH...AND IN COLLABORATION WITH LMK...WILL PLACE A FLOOD WATCH IN THIS AREA AND COUNTIES SOUTHEAST THROUGH 10 AM CDT...15Z. TIME LIMITED THIS MORNING FOR DETAILED ANALYSIS PAST FRIDAY MORNING...SO WILL LEAVE THE REST OF THE FORECAST AS IS. .PAH...FLOOD WATCH FOR KY COUNTIES OF CALLOWAY...TRIGG...CHRISTIAN...TODD...MUHLENBERG TIL 10 AM CDT...15Z. DFS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE QUAD STATE TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...BUT ANY ADDITIONAL HEAVY RAINS MAY CREATE SOME ISOLATED FLOODING PROBLEMS. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS SOUTHEAST OF A MURRAY TO GREENVILLE KENTUCKY LINE UNTIL 10 AM. LATER THIS AFTERNOON THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT SOUTH OF A COLD FRONT MOVING SOUTH TOWARD THE AREA. GIVEN THE AMOUNT OF INSTABILITY AND FORECAST WIND FIELDS...SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE. THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY THIS AFTERNOON IN THE EVANSVILLE TRI STATE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. ELSEWHERE...A SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY IN THE DAY...AS A WARM FRONT APPROACHES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL. LATER THURSDAY NIGHT...ONE OR MORE THUNDERSTORM COMPLEXES ARE FORECAST TO MOVE EASTWARD ACROSS THE QUAD STATE. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE WITH THE THUNDERSTORM COMPLEXES. A CHANCE OF THUNDERSTORMS IS FORECAST FROM FRIDAY THROUGH MONDAY. THE TIMING AND INTENSITY OF SPECIFIC EVENTS IS UNCERTAIN AT THIS TIME...BUT MORE SEVERE WEATHER IS LIKELY DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND WILL LIKELY BE REQUESTED ON THURSDAY. DRS
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351811, 5351906, 5351907, 5352126, 5352127, 5352128.